Concerned about Lamictal and Possible Toxicity to the Eyes
[Home] [Bipolar News] [Bipolar Disorder] [Medications] [Treatments] [Bipolar Disorder/Job/School] [Disabilities] [Ask the Doctor] [Ask David] [Self-Injury] [Personal Stories] [Graham's Column] [Steven's Column] [Storm's Column] [Columnist Archives] [Suicide] [Community Support] [Family Members] [Expressions] [Greeting Cards] [Books] [Awards] [Links & Rings] [About Us] [Contact Us]

 


Q:  Concerned about Lamictal and Possible Toxicity to the Eyes


Dr. Phelps:  I have been diagnosed with bipolar II disorder, and my physician has prescribed Lamictal.  Her goal is for me to eventually take 200 mg per day (I haven't started yet).  I am a registered nurse, and researched this medication; what I found out about possible toxicity to the eyes really concerns me.  I brought this up with my psychiatrist, who didn't seem to feel this was significant.  However, I am interested in other opinions on this.  I want to receive treatment for my mood swings, but do NOT want to do any damage to my eyes.  Since Lamictal has been on  the market for 17 years, I figured there must be some information coming out about actual patients by now.  Do you have any information on this?  Also, are any effects considered to be dose-dependent???  I want to be able to give this  medication a chance (I have been  medication-resistant up to this point), but until my anxiety about this issue is resolved, I don't feel like I can make a decision whether to continue the medication in an unbiased way.  I would greatly appreciate any information you can give me.  I am quite familiar with medical terminology, so please feel free to  include any links you may have to published articles.  Thanks very much-- 

Becky


Dear Becky --

This concern has been raised before, I have always had difficulty finding the references on which it is based. So I looked again today.

Still, the only article I find is the one by
Arndt and colleagues (a full text version is online: Google Lamictal retina) If you have read this article, you will recall that the reason they were looking at the retinas of people who had taken a lamotrigine was because another anti-seizure medication, vigabatrin, has been associated with significant eye changes. So they went to see if they could find any abnormalities in the eyes of people taking lamotrigine for six months or more.  They found no irreversible changes.  

They did find an "electrophysiologic" change, an alteration in the light/dark ratio. I do not understand the significance of this ratio, nor would I expect anyone except an ophthalmologist to be able to explain it..  They were studying it because this change was also found in patients who had more severe abnormalities when taking vigabatrin.  Although they looked specifically, they did not find the other retinal change which has been associated with vigabatrin, namely andabnormal "cone flicker response".  This latter change, which again, they did not find with lamotrigine, is the one which has been associated with "irreversible visual field impairment" in patients taking vigabatrin. 

At the end of the article, they recommend a prospective study in which these kinds of measurements of the retina are taken before people start lamotrigine, and then again later.  As far as I can tell, and even though the Arndt paper was published in 2005, no such study has been done. Even if such a study was done, and did find changes in these specialized retina tests, we could still ask "but has anyone shown that taking lamotrigine for 15 years actually changes the retina such a way as to cause visual impairment?" 

One of the reasons I like lamotrigine, compared to many alternative medications, is that it has been around for 15 years.  That is one of the best ways we have, that long period of use and thousands of individuals, to detect a relatively rare problem.  In other words, if taking lamotrigine for years did indeed do something to vision, we might have begun to suspect it now, seeing people turn up with visual problems who had been taking this medication for epilepsy all that time.  As far as I know, this has not occurred, which I find reassuring.  You can think of this as the "does it really matter?"  Test.

Nevertheless, asking questions about possible mechanisms for retinal damage is still a good idea.  I am glad that we have researchers like Drs. Arndt and colleagues looking into this.  On the other hand, when that gets onto the Internet and is passed around as a reason to be concerned about taking lamotrigine, this is an unfortunate consequence of making the results of even tiny research studies widely available.

If you are aware of any other studies which raised concerns about retinal safety, please send them along.  I hope that I have not entirely missed your point.

Dr. Phelps



Published April, 2008
 
 

Bipolar World   1998, 1999, 2000, 2001, 2002, 2003, 2004, 2005, 2006, 2007, 2008, 2009, 2010, 2011, 2012, 2013, 2014
Owners: 
Allie Bloom, David Schafer, M.Ed. (Blackdog)
Partners:  John Haeckel, Judith (Duff) 
Founder:  Colleen Sullivan
 

Email Us at Bipolar World

 

About Us  Add a Link  Advance Directives  Alternative Treatments  Ask the Doctor   Ask Dr. Plyler about Bipolar Disorder   Ask The Doctor/ Topic Archives  Awards  Benny the Bipolar Puppy  Bipolar Chat  Bipolar Children  Bipolar Disorder News  Bipolar Help Contract  Bipolar World Forums  Book Reviews  Bookstore  BP & Other mental Illness   Clinical Research Trials & FDA Drug Approval   Community Support   Contact Us  The Continuum of Mania and Depression   Coping   Criteria    Criteria and Diagnosis  Criteria-World Health Disabilities,  DSMV-IV   Dual Diagnosis  eGroups  Expressions (Poetry, Inspiration, Humor, Art Gallery, Memorials  Family Members   Getting Help for a Loved One who Refuses Treatment  Greeting Cards  History of Mental Illness  Indigo  Job and School  Links  Manage Your Medications  Medications   Medication and Weight Gain    News of the Day  Parent Chat  Pay for Meds  Personal Stories  Self Help  Self Injury  Significant Others  Stigma and Mental Health Law  Storm's Column  Suicide!!!  The Suicide Wall  Table of Contents   Treatments  Treatment Compliance  US Disability  Veteran's Chat  What's New?